Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 26, NWS Rapid City, SD

October 3, 2016Mellette County, Todd County, Tripp County, South Dakota

NWS Rapid City, SD issued this wind advisory at Oct 3, 2016, 3:45 AM CDT for Mellette County, Todd County, Tripp County, South Dakota. It took effect at Oct 3, 2016, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2016, 3:45 AM CDT (08:45 UTC)
In effect from
Oct 3, 2016, 12:00 PM CDT
Expired
Oct 3, 2016, 7:00 PM CDT
In force
7 hr
Issued by
NWS Rapid City, SD

Counties Mellette County, SD, Todd County, SD, Tripp County, SD

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 2, 6:23 PM CDT, 9 hours 22 minutes earlier.

Area forecast discussion, Oct 2, 6:23 PM CDT, 9 hours 22 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
523 PM MDT Sun Oct 2 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 242 PM MDT Sun Oct 2 2016

Upper level analysis has ridge axis across the eastern Dakotas
with strong closed low entering the Pacific Northwest. Skies are
mostly sunny across the Northern Plains with just a few weak
showers over the Black Hills and a few shifting into central
South Dakota. At the surface, Low pressure is located across
central South Dakota with a weak cool front back into eastern
Wyoming. Temperatures are generally in the 70s and 80s, with winds
out of the south ahead of the low, and light out of the north
behind.

Tonight...Upper ridge continues to shift east tonight as strong
upper low moves into the western Conus. Chances for pcpn will
increase overnight as a stronger shortwave in southwest flow
slides northeast across the area. South central SD should remain
dry into Monday morning. Low temperatures will fall into the 50s
to lower 60s.

Monday...Western upper low will move from Utah to eastern MT by
early evening. Fast southwest flow ahead of the low will remain
from the Central Rockies to the Northern Plains. Chances for
showers and thunderstorms will continue into Monday night.
Temperatures will still remain on the warm side, upper 60s to
lower 80s for highs. As surface low moves into eastern MT, a dry
line will develop to the south of the low and track east across
northeast WY in the afternoon and western SD in the evening. Gusty
winds and drier air will develop behind the dry line. Sufficient
moisture will remain to the east of the dry line to produce CAPE
values of 500 to over 1000 j/kg during the midday through early
evening hours. With shear rather strong over and east of the Black
Hills, isolated strong to severe storms certainly look possible.
Stronger activity will slide east of the area during the evening
and weaken as cold front pushes across. A few showers will start
to wrap around the back side of the system across northeast WY as
the low slides into northeast MT. Lows Monday night will fall into
the 40s to lower 50s, with some 30s possible in the Black Hills.

.LONG TERM...(Tuesday Through Sunday)
Issued at 242 PM MDT Sun Oct 2 2016

The upper low is expected to be centered over northeastern
Montana/southern Saskatchewan on Tuesday with the trough axis
extending southward through eastern Wyoming. Forecast area will be
located in the dry slot. Will be windy, especially across
northwest South Dakota. Isolated showers possible across the Black
Hills on Wednesday with weak instability. Southwest to northeast
oriented mid level baroclinic zone will be located over southwest
and south central South Dakota Wednesday night into Thursday.
Sufficient moisture and lift for some shower activity.
Temperatures marginally cold enough that some rain/snow mix. Most
areas will experience frost/freeze between Wednesday night and
Thursday night. Dry weather is expected for the rest of the week
and into the weekend. High temperatures will remain slightly
cooler than average through the rest of the week with near average
highs over the weekend.

&&

.AVIATION...For the 00Z TAFS Through 00Z Monday Evening
Issued At 514 PM MDT Sun Oct 2 2016

Some tstms ovr ncntrl WY are shifting ewd this even. Shwrs and
tstms wl incr tonite, starting over nern WY and spreading into wrn
SD with areas of MVFR vsby. IFR low clds and fog wl dvlp ovr swrn
SD aft 09Z tonight and will spread northward into nern WY and wrn
SD early Mon mrng. Srn Black Hills wl have LIFR cigs and vsby.
Cigs and vsby wl improve late Mon mrng as sfc trof crosses the
area, with tstms expected ovr wrn SD Mon aftn.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

SHORT TERM...15
LONG TERM...7
AVIATION...55
Hazardous weather outlook, Oct 2, 7:21 AM CDT, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
621 AM MDT SUN OCT 2 2016

WYZ054>056-058-031300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
621 AM MDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON MONDAY...MAINLY DURING
THE AFTERNOON HOURS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

MUCH COOLER AIR WILL SETTLE INTO THE AREA BY MIDWEEK. LOW
TEMPERATURES ARE FORECAST TO DROP TO NEAR OR BELOW FREEZING IN
MANY AREAS LATE IN THE WEEK...ESPECIALLY THURSDAY AND FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-024>032-041>044-072>074-WYZ057-071-031300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-WYOMING BLACK HILLS-
NORTHEASTERN CROOK-
621 AM MDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS THE BLACK HILLS LATE
THIS AFTERNOON...WITH A MORE WIDESPREAD CHANCE FOR THUNDERSTORMS
ACROSS THE AREA TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...THERE WILL BE AN ADDITIONAL CHANCE FOR THUNDERSTORMS...
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE...WITH HAIL AND STRONG WIND
GUSTS THE MAIN THREATS.

MUCH COOLER AIR WILL SETTLE INTO THE AREA BY MIDWEEK. LOW
TEMPERATURES ARE FORECAST TO DROP TO NEAR OR BELOW FREEZING IN
MANY AREAS LATE IN THE WEEK...ESPECIALLY THURSDAY AND FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ046-047-049-031300-
MELLETTE-TODD-TRIPP-
721 AM CDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON MONDAY...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE...WITH HAIL AND STRONG WIND GUSTS THE
MAIN THREATS.

MUCH COOLER AIR WILL SETTLE INTO THE AREA BY MIDWEEK. LOW
TEMPERATURES ARE FORECAST TO DROP TO NEAR OR BELOW FREEZING IN
MANY AREAS LATE IN THE WEEK...ESPECIALLY THURSDAY AND FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:27 AM CDTSpecial Weather StatementUNRMeade33 min
Oct 3, 7:54 AM CDTSpecial Weather StatementUNRButte66 min
Oct 3, 2:31 PM CDTSpecial Weather StatementUNRFall River29 min
Oct 3, 3:02 PM CDTSpecial Weather StatementUNRFall River43 min
Oct 3, 3:07 PM CDTSpecial Weather StatementUNRButte23 min
Oct 3, 3:49 PM CDTSpecial Weather StatementUNRCuster26 min
Oct 3, 4:03 PM CDTSevere Thunderstorm WarningUNRFall River, Oglala Lakota42 min
Oct 3, 4:44 PM CDTSevere Thunderstorm WarningUNROglala Lakota31 min
Oct 3, 5:18 PM CDTSpecial Weather StatementUNROglala Lakota27 min
Oct 3, 5:39 PM CDTSpecial Weather StatementUNRHaakon36 min
Oct 3, 5:50 PM CDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington40 min
Oct 3, 5:53 PM CDTSevere Thunderstorm WarningUNRHaakon, Ziebach52 min
Oct 3, 5:59 PM CDTSevere Thunderstorm WarningUNRBennett46 min
Oct 3, 6:09 PM CDTSevere Thunderstorm WarningUNRHaakon51 min
Oct 3, 6:33 PM CDTSevere Thunderstorm WarningUNRHaakon, Ziebach57 min
Oct 3, 6:34 PM CDTSevere Thunderstorm WarningUNRBennett43 min
Oct 3, 6:40 PM CDTSevere Thunderstorm WarningUNRJackson, Mellette, Todd53 min
Oct 2, 8:00 PM CDTSpecial Weather StatementUNRCampbell45 min
Oct 2, 8:07 PM CDTSevere Thunderstorm WarningUNRCampbell53 min
Oct 2, 8:55 PM CDTSevere Thunderstorm WarningUNRCampbell65 min
Oct 3, 2:01 PM CDTSpecial Weather StatementUNRWeston29 min

Nearby

Wind Advisories in South Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.